What It’s Like To Quit Antidepressants Cold Turkey

Disclaimer: please do not take this article as medical advice. Please visit your GP or seek your own information if you are looking to quit your antidepressants, especially if you choose cold turkey.

 

I first went on antidepressants around three years ago because I felt completely disconnected from my body. I felt like I was in a constant daze, felt no emotions towards anyone or anything around me, and couldn’t break through the heaviness in my brain to take any positive steps. Two weeks ago, I decided to quit antidepressants for ironically much the same reasons. I’d felt severely disconnected from my body and its sensations for months now, and a general apathy had settled over me. The day-to-day depression was probably lower, but I’ve still been through half a dozen major depressive periods since being on antidepressants. The limited benefits were not enough to compensate for the side effects and dependency on medications. Enough was enough.

My doctor was so adamant that there are no withdrawal side effects from quitting Pristiq (desvenlafaxine) 50 mg cold turkey. He said that there was no need to taper my dosage or switch to another antidepressant that could be tapered more easily. He was so wrong.

48 hours after quitting antidepressants.

Within three days I could already feel the physical withdrawal. I felt like I was underwater. Everything moved a bit too slowly around me and when I moved my eyes to the side they started to flicker. I started to feel detached from the world around me and had to leave work early.

Day 3 to 5.

These days were horrific with the scale of my physical withdrawal symptoms. I think this alone is enough to discourage most people from quitting their antidepressants cold turkey, because my body was crying out for my medications. I felt intensely nauseous and dizzy whenever I was sitting upright, let alone standing. Several times I had a rush of nausea that made me feel like I was going to throw up. My eyes flickered rapidly behind my eyelids even when I closed them, and my brain felt like it was throbbing.

The most disconcerting side effect was that every time I moved my eyes, I would feel slight pain and hear a scratchy/whooshing noise in my brain. It didn’t matter how slow I did it or if my eyes were closed or open. It was so distracting that I couldn’t focus on anything that involved moving my eyes in any way. I lay still on my side and watched TV without moving.

I spent these days sleeping as much as possible to avoid the physical withdrawal. Being awake felt completely intolerable at times, and sleep allowed an escape from the constant activity in my brain. My dreams were hyper realistic but also completely mundane. I had recurring dreams in a fictional house that I’ve never seen before, where I was trying to complete mundane tasks. When I woke up, I was unsure what was dreaming and what was reality.

Day 6 and 7.

Sad face on a red card.

My physical withdrawal symptoms finally started to ease. I still felt dizzy and nauseous but I could stand for longer periods of time and begin to focus more on things outside of my body.

Unfortunately, this is when the emotional withdrawal started. I could feel depression creeping back into my body and settling behind my eyes. I started to feel a lot more emotionally sensitive, and I felt like my symptoms of borderline personality disorder were also heightened. In general, I felt on edge and unstable.

2 weeks after quitting antidepressants cold turkey.

Two weeks on, I still feel emotionally volatile. I know that my serotonin levels have dropped and that my brain is going to have to learn to regulate its own levels without Pristiq. I have a brain fog sitting inside my head for most of the day, and I find it easy to become irritable and distressed.

Quitting antidepressants cold turkey has been a really challenging experience. I was so worried that I wouldn’t be able to commit to it, but I have zero desire to go back on my medications. Now that the physical withdrawal symptoms have passed, I am using coping strategies learned from therapy to get myself through this mini relapse.

If you are considering quitting your antidepressants cold turkey, I would really recommend talking to your doctor. If you still decide to proceed, I would really recommend taking three or four days off work while you get through the physical withdrawal. It’s also important that you have a strong support network of therapists, family, and friends in place to help you cope with the relapse into depression. It’s a pretty horrible experience but, like everything else, it too will pass.

 

SIGN UP TO THE NEWSLETTER
Sign up for free monthly post-roundups and further reflections on travel and mental health.
We hate spam. Your email address will not be sold or shared with anyone else.

Leave a Reply

  1. You’re so brave for sharing your experience, and you are so talented in putting your experiences into words. Thank you for sharing. I too have gone through this. I tried to taper off over about 3 months but experienced much of the same withdrawals. In addition I was so emotionally irritable, and fell into a severe depression. I was so scared I went back on the medication for the last month, but I’m bracing myself to try and stop again. For me, the tremendous hair loss over the last ten years is the main reason for wanting to be off the meds. I’ve lost about 2/3 of my hair and it’s really starting to affect my b self esteem.

    • Oh wow, I didn’t realise hair loss could be a side effect of these medications. That must be so stressful for you and I’m so sorry that you’ve gone through that. I wish you luck and peace in your next attempt at getting off meds.